Can the COVID vaccine affect my periods?
Reviewed by our clinical team
Updated 19th July 2021 - for the most up to date coronavirus (COVID-19) guidance and information, please visit the NHS or government’s dedicated pages. This advice may differ in Wales, Scotland and Northern Ireland.
Since the UK’s COVID vaccination programme began at the end of 2020 there have been various reports of side effects. The vast majority of these aren’t serious and pass quickly.
However, a small number of people have had more unusual or severe reactions. Most recently, there have been reports from women around the world about menstrual changes following the vaccine.
If you’re worried about getting the COVID vaccine, it's important to remember that serious side-effects are extremely rare. For the vast majority of people, the benefits of getting vaccinated far outweigh the risks. However, if you want to learn more about potential side effects such as changes to your period, read on.
Menstrual changes after the COVID vaccine
Some women and trans men have reported that after having the COVID vaccine they’ve experienced unexpected spotting, bleeding, and changes to their periods. In some cases, women and trans men have had their periods come early or have experienced particularly heavy or painful periods.
It’s not clear exactly how many women and trans men have had these experiences following vaccination, but according to the BMJ there had been almost 1,000 reported cases by the start of April 2021.
It’s understandable to find this concerning, but what’s important to note is that these accounts are anecdotal. This means that there these are accounts of individual people's experiences. There is no scientific research or data yet to prove that there is a link between the COVID-19 vaccines and menstrual changes.
Who’s reported these changes
Most women who have noticed a change in their bleeding pattern after the vaccine usually have normal periods. It was originally thought that some women paid closer attention to their bodies after they've had the vaccine and that that's why they noticed a change.
However, unusual bleeding also been reported by people who shouldn’t be having periods, including trans men and post-menopausal women.
This is why some scientists are paying close attention, as it suggests that there really might be a link.
The possible connection between the COVID vaccine and menstrual changes
As explained in this BBC article, the lining of the womb (the endometrium) contains immune cells. Because the COVID vaccine affects the immune system, it's possible that the vaccine could affect the way the lining of the womb is building up and breaking down; this could explain why your periods might be different for a up to a few cycles.
The BBC article also explains that there is no relationship between this kind of bleeding and miscarriage. Different processes maintain the womb lining during pregnancy, and – as indicated in this study – COVID vaccination is safe for pregnant women.
Although your periods might change temporarily there's no evidence to suggest that the COVID vaccine has any long-term effects on the menstrual cycle, or on fertility in general.
Should I get the COVID vaccine if I’m on my period?
There are certain circumstances in which you shouldn’t get the COVID vaccine – however, having your period isn’t one of them.
If you’re invited to get the vaccine, you shouldn’t delay simply because you’re having your period or you’re expecting to get it soon after the vaccine. Instead, you should go to your appointment to receive the jab, and monitor your symptoms afterwards. You can also take part in Dr Clancy's survey, of menstruating people and the effects of the COVID-19 vaccine.
Remember: it’s very unlikely that you’ll experience any serious side effects! If you do notice any changes to your periods, you can report this to the medicines watch dog, the MHRA yellow card scheme.
What are other potential side effects of the COVID vaccine?
Like all medicines and vaccines, the COVID vaccine can have some mild side effects. Common side effects include:
- Pain, tenderness, itching, or bruising at the injection site
- Feeling sick
- Aches and pains
Some other side effects include vomiting, diarrhoea, and flu-like symptoms. Less commonly, the vaccine may cause dizziness, loss of appetite, pain in the abdomen, swollen lymph nodes, and skin rashes or sweating.
In very rare cases, the COVID vaccine may cause a more serious reaction that requires immediate medical attention. After getting the vaccine, watch out for the following:
- A severe headache that doesn’t get better when you take painkillers
- A headache that gets worse when you lie down or bend over
- A headache accompanied by blurred vision, confusion, speech difficulties, weakness, drowsiness, or seizures
- A rash that looks like bruises or bleeding under the skin
- Shortness of breath or chest pain
- Swelling in the legs
- Tummy pain
If you experience any of these symptoms up to four weeks after being vaccinated you should call 111 immediately.
Get tested for COVID-19 with Online Doctor
Worried that you might have the virus, want to check if you’ve had it in the past or your body's response to the COVID vaccine? You can order one of our COVID-19 home test kits through our secure online clinic.